Penicillin Allergy: The Importance Of An Accurate Diagnosis

By  |  0 Comments

ENT_Goldstein_ond13

By Gregg Goldstein, MD

Penicillin allergy is one of the most common causes of drug related allergic reactions.  It is the most common cause of anaphylaxis and causes the majority of all anaphylaxis deaths in the United States.  While allergic reactions occur in around 2% of patients treated with penicillin, most are mild and consist of rashes and hives.

Up to 25% of patients self report a drug allergy, with penicillin being the most common.  As many as 1 in 10 patients have reported a penicillin allergy equating to around 30 million patients.  Surprisingly, around 90% of these patients are not allergic when assessed by skin testing.  We estimate that approximately 3 million patients are penicillin allergic; however, there are 27 million patients who report a penicillin allergy
when they actually can safely receive this important medicine.

Discrepancies in the true incidence of penicillin allergy occur for two reasons.  Most arise because patients were told that they had a reaction, such as a rash, in childhood.  Often, these rashes were not caused by the use of antibiotics, but by one of the many pediatric infections that are associated with rash, thus leading to the confusion.   In addition, some patients may have experienced a “true” reaction to penicillin as a child, but many lose their sensitivity over time and can now safely receive penicillin.

Determining who can receive penicillin safely is important for patient care and for the broader community.  Patients with penicillin allergy are often placed on broad spectrum antibiotics, which may lead to drug-resistant bacteria.  These patients often receive very strong antibiotics that are generally reserved for serious infections.  The concern about multi-resistant bacteria has led the CDC to recommend more selective use of available antibiotics.  Penicillin allergic patients are at higher risk of treatment failure due to suboptimal therapy.  Finally, unnecessary use of broad spectrum antibiotics results in increased medical costs.  Overall added costs due to antibiotic resistance organisms in the U.S. are estimated at 26 billion dollars.

Penicillin allergy is caused by the body reacting to portions of the penicillin molecule.  The good news for patients with an unclear penicillin allergy is that testing is now available.  PRE-PEN, which tests for the major determinant of penicillin allergy, is the only FDA approved skin test for the diagnosis of penicillin allergy.  Previous blood testing was found to be only 80% effective in determining those patients who are truly allergic.  PRE-PEN testing, which involves prick testing, followed by intradermal testing has been found, when combined with the “minor determinant”, to be over 98% effective at determining penicillin allergic patients.

The chance of developing a systemic reaction to penicillin if such testing is found to be negative is less than 1%.  Patients with previously well documented marked local reactions or any systemic reactions, such as anaphylaxis, are not candidates for testing.  For patients who do not have documented evidence of a severe reaction, PRE-PEN testing is safe, effective and can result in confirmation that Penicillin and other antibiotics in the Penicillin family can be safely administered.

 

Gregg Goldstein, M.D. is a practicing, board certified Otolaryngologist in private practice in Delaware. He is one of the physicians at ENT & Allergy of Delaware, which has four locations throughout New Castle County.

 

For further information regarding Dr. Goldstein and his practice, please go to www.entad.org

 

ENT_Allergy_Logo_as13

ENT_Allergy_Group_ond13

Share this:
Share this page via Email Share this page via Stumble Upon Share this page via Digg this Share this page via Facebook Share this page via Twitter